Reaction to toothpaste?

NikeMarch 9, 2005

Over the past few years or so I've been having what seems to be a weird reaction to many of the toothpastes that I've been using. I get this delayed reaction of a "film" or thin "coating" inside along the sides of my mouth and on the inside of my lips as well. It's a weird coating where I could lightly tongue at it or scrape it with my fingernail and it all pulls or sloughs off. I've tried switching toothpaste brands as well as from gel to paste and I am still having the same problem. (I've tried Crest Gel and Paste, Mentadent, Aquafresh Gel, and Colgate Total.)Does anyone know what else I can do? I once brought this problem up to my Dentist and he told me that he never heard of that and just thought that I was having a reaction to the toothpaste.

It was horrible when I had my braces a few years back because the braces would scrape along the inner lining of my mouth and have pieces of the sloughed skin tangled on it. Help.. :(

Thank you for reporting this comment. Undo
good36

Try brushing with baking soda. It will be weird at first but you will get used to it.
Judy

    Bookmark   March 10, 2005 at 5:00PM
Thank you for reporting this comment. Undo
trekaren

Use plain colgate for a while. I can't use any of those Total or Tartar Control or any others without having issues. Never had a film but who knows! It is worth a try.

    Bookmark   March 11, 2005 at 2:09PM
Thank you for reporting this comment. Undo
zofie

See if your toothpaste has "Carageenan" listed as an ingredient.

I'm allergic to carageenan so have to be careful about which toothpastes I use. You would be shocked at how often it is listed as an ingredient in MANY products. I think it's a thickening agent and is used in many food items as well. Especially in gels, puddings, microwave dinners, etc...

    Bookmark   March 12, 2005 at 9:54AM
Thank you for reporting this comment. Undo
PeaBee4

The paste with Tarter Control and whiteners makes my mouth feel so funny that I can't stand it. Try the baking soda for a while. It really is good stuff. Just not as easy to get on the brush.
PB

    Bookmark   March 12, 2005 at 7:27PM
Thank you for reporting this comment. Undo
nyc_michael

baking soda-- NaCO3 that might help remove plaque but you would be missing the fluoride that is the thereputic ingredient in toothpaste. if you keep switching toothpaste with no avail i am worried that this might not be the toothpaste. can you scrape this layer off when at times of the day when you have not brushed your teeth for a decent period of time? what color is this layer? does it hurt when you scrape it off? i think a clinical check up and more explaination would help figure out what this is. my advice is to call your dentist and explain that you have tried different toothpastes and try to explain what the problem is. best of luck

    Bookmark   December 14, 2005 at 5:14PM
Thank you for reporting this comment. Undo
m_loyd_yahoo_com

You're not the only one. I get the weird film after brushing also. No one else that I asked has the problem, so that is why I am looking it up on the net.

    Bookmark   May 4, 2011 at 11:23AM
Thank you for reporting this comment. Undo
thaugen

Some people are allergic to fluoride.

    Bookmark   October 24, 2011 at 7:03PM
Thank you for reporting this comment. Undo
dena_eft

I also have this problem, but it dosen't bother me much. :) Arum

    Bookmark   October 26, 2011 at 1:41PM
Thank you for reporting this comment. Undo
vala55

I had the same problem, I told my dental hygenist and she said, "you are using Crest Pro Health aren't you?". I was. She said it will do that. It may take you a few days before it quits.

She also said there is not enough difference in tooth paste any brand would do, except the pro health of course. She used Aim for 85 cents a tube. That is what I have been doing. No more problem. The Aim is gel ultra and it doesn't leave that burning sensation with other mints.

    Bookmark   October 26, 2011 at 8:38PM
Sign Up to comment
More Discussions
Weird Situation
Note: This question is asked on behalf of friend One...
Jikoimary
Taking yourself off Paxil without side effects...???
One of my dear friends, J, had been taking Paxil for...
sooz
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
© 2015 Houzz Inc. Houzz® The new way to design your home™